Skip to content
Visit us on Facebook | Williamsport • 570.323.8543 | Lock Haven • 570.367.8670 | 24-hr emergency • 888.941.2721

Intervention »

Opioid Safety and Narcan

What are Opioids?

Opioids are typically prescribed to help manage pain. Vicodin, Codeine, OxyContin, Percocet, Opana, Methadone, and Fentanyl are examples of these medications. Some illicit drugs, like heroin, are also opioids.

Overdose Signs

Breathing

  • Slow or shallow breathing
  • Gasping for air while asleep
  • Deep or gurgling snoring

Appearance

  • Skin is pale
  • Lips and fingertips are blue or gray

Responsiveness

  • Can't talk
  • Won't respond to shake or shout
  • No reaction to rubbing knuckles on center of chest

Heartbeat

  • Slow heartbeat
  • Blood pressure is low

Opioid Safety Checklist

Only take prescription medications chosen by your doctor and prescribed specifically for you.

  • Do not take someone else's medicine.
  • Do not share your medicine with anyone else.

Take your medication exactly as it is prescribed.

  • Do not increase, halve or skip doses.
  • Do not take more/less frequently than prescribed.
  • Do not alter (break, chew, or crush) your medication without permission.

Discuss the following with your provider, as these can increase your risk of overdose:

  • Drinking wine, beer or liquor.
  • Using other drugs, including over-the-counter, prescribed, or illicit drugs.
  • Having signs of medication related trouble, such as changes in your pain or not receiving adequate relief from your pain.

Prevent hazards to others. Consider securing your medications in a lock box.

  • Securing medications in a lock box can prevent accidental poisoning for children; theft of intentional abuse of medications by others, and protect your medications from light, heat, or moisture which might damage medication.

Dispose of your medicines safely.

  • Participate in community take-back programs, when available. To find a location near you, visit www.ddap.pa.gov or call 717-783-8200.
  • Discard medications on your own, take them out of the original container and mix the medication with disagreeable rubbish. Flushing can be hazardous to our water supply.

Overdose Rescue

1. Call 9-1-1

  • Do not wait!
  • Say "Someone is unresponsive and not breathing"
  • Provide clear information on your location

2. Breathe to keep alive

  • Get oxygen to the brain with Rescue Breathing:
  • Tilt head back with hand on chin
  • Check and clear airways of any blockage
  • Pinch nose and make a seal around mouth
  • Give 2 regular breaths, forceful enough to make the chest rise
  • Repeat breathing every 5 seconds

3. Rescue with Naloxone

  • Remove yellow caps off both ends of needleless syringe
  • Twist Mucosal Atomizer Device (MAD) "wings" onto the point of the syringe
  • Take red cap off of naloxone vial Spray approximately one-half of vial into each nostril with a short, vigorous push
  • Continue to breathe for the individual
  • If not responding within 3-5 minutes, dose again

Even if someone revives - seek medical attention!

Naloxone

What is Naloxone?
Naloxone is an antidote to opioid poisoning. It is safe and effective. It has been used successfully by paramedics for many years. Naloxone is not harmful, even if given to someone who hasn't overdosed on an opioid medication. It is also known as Narcan.

How does Naloxone Work?
Opioids fill receptor sites in the brain to block pain. When too many of these receptor sites fill with opioids, breathing can slow way down and even stop. Naloxone has a greater attraction to receptor sites than opioids. So, when Naloxone is present, opioids are pushed aside and Naloxone bonds with the sites for 30-90 minutes. When this happens, the body responds and breathing begins again.

How do I use Naloxone?
Naloxone is available by prescription from your doctor. Naloxone can be absorbed through your nose, but may be injected into muscle for those comfortable with needles. For nasal administration, remove yellow caps off both ends of needleless syringe. Twist the "wings" of the applicator tip onto the point of the syringe. Take the red cap off of vial containing the naloxone. Twist this vial gently into the syringe. Spray approximately one-half of the 2 ml vial (1 ml) into each nostril with a short, vigorous push.

What to Expect after Rescuing with Naloxone
Until naloxone takes effect, it is important to continue breathing for the person so that their brain is not robbed of oxygen! When naloxone takes effect the person may bolt upright, so give them space once they begin moving. Pain is likely to return, since the opioids are no longer guarding the receptors. This can be extremely uncomfortable. If someone's body has become reliant on opioids, it is possible that they may experience additional symptoms of withdrawal. These symptoms should begin to subside within about 30 minutes as the naloxone begins to wear off.

Do not take more opioids while the naloxone is in your system as it will not relieve withdrawal symptoms or pain.

If naloxone does not appear to be effective within 3-5 minutes, a second dose of naloxone may be given.

Naloxone is effective for about 30-90 minutes, so it is still important to get medical attention immediately following the use of naloxone.

If the opioids taken are strong and/or long lasting, it is possible that the patient could go back into overdose once the naloxone wears off.

Are there adverse events associated with naloxone administration?
The most common adverse event is opioid withdrawal symptoms. In a person who has a tolerance to opioids, naloxone may cause a withdrawal reaction which can make the person feel physically ill, agitated and frustrated. Our experience is that lower injected doses and intranasal naloxone do not result in a withdrawal reaction. More severe adverse events are considerably less common and, even when severe, less dangerous than an untreated opioid overdose or poisoning.

Do not leave someone who has experienced an overdose. CALL 9-1-1!